Hospitals told to remove toxic chemical after children left with burns and patients injected by mistake
The NHS has ordered the removal of a toxic corrosive liquid from all clinical areas after more than 30 incidents of patients and staff being left with serious injuries, including burns, when it was injected by mistake or spilled.
A safety alert issued on Wednesday by NHS England said all bottles of liquefied phenol 80 per cent concentration should be taken out of use and replaced by safer alternatives.
The high strength caustic liquid is mainly used in podiatry and orthopaedic foot surgery but can be quickly absorbed by the body as well damaging tissues and leading to severe burns. Phenol swabs can be used as alternatives to bottles of the liquid.
In one incident, the chemical was administered to a child by mistake, instead of a rectal enema to treat epileptic seizures. The child had to be admitted to intensive care as an emergency due to corrosive effects of the phenol on their intestines.
A review found 30 other incidents during the past five years reported by NHS staff between May 2016 and April this year, including a child who had to be referred to a special burns unit after liquefied phenol was spilled onto their lower leg.
In another incident the high-strength phenol was wrongly chosen for an injection to remove a rectal polyp.
Nine incidents were reported as no harm and involved repeated selection of the wrong bottles. A total of 22 incidents recorded actual harm including four cases of significant harm where patients suffered damage to the rectal area of two patients and burns to both arms on a member of staff.
The confusion between similar looking drug bottles and packaging has long been a source of safety errors in the NHS.
Hospitals, GP practices and community trusts have been given until February 2022 to identify where liquefied phenol is used and to change their policies and to substitute the chemical for alternatives.
The safety alert said once alternatives were available, trusts should remove the high-strength bottles from all clinical areas and ensure it cannot be ordered or prescribed in future.
NHS England said: “Following incidents where bottles of liquefied phenol 80% were either confused with other medication or caused burns when spilt, this alert asks providers to eliminate its use and to follow professional guidance to use safer alternatives.
“Failure to take the actions required under any National Patient Safety Alert may lead to the Care Quality Commission taking regulatory action.”